Alert archive / Vermont / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 42, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 17, 2017, 2:16 PM EDT for Rutland County, Windsor County, Vermont. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2017, 2:16 PM EDT (18:16 UTC)
- Expired
- Jul 17, 2017, 3:15 PM EDT
- In force
- 59 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Rutland County, VT, Windsor County, VT
The radar
The Burlington radar (KCXX), 87 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 2:30 PM EDT | HAIL 1 | 4 Nw Killington, VT | HAIL SIZE OF QUARTERS ALONG THE KILLINGTON/PITTSFIELD TOWN LINE ALONG RT 100 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 12:48 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 171 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
258
WUUS51 KBTV 171816
SVRBTV
VTC021-027-171915-
/O.NEW.KBTV.SV.W.0042.170717T1816Z-170717T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
216 PM EDT MON JUL 17 2017
The National Weather Service in Burlington has issued a
* Severe Thunderstorm Warning for...
Northeastern Rutland County in southern Vermont...
Northwestern Windsor County in southern Vermont...
* Until 315 PM EDT
* At 216 PM EDT, a severe thunderstorm was located over North
Clarendon, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Rutland, Barnard, Killington, Shrewsbury, Rutland City, Bethel,
Stockbridge, Rutland - Southern Vermont Airport, Rochester,
Chittenden, Mendon, Pittsfield, Clarendon, Royalton, Ira, West
Rutland, Proctor, Bridgewater, Pittsford and East Clarendon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4356 7308 4395 7280 4394 7278 4393 7278
4390 7266 4384 7250 4348 7287
TIME...MOT...LOC 1816Z 212DEG 22KT 4356 7295
HAIL...1.00IN
WIND...60MPH
$$
Lahiff2 follow-up statements
661
WWUS51 KBTV 171844
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
244 PM EDT MON JUL 17 2017
VTC021-027-171915-
/O.CON.KBTV.SV.W.0042.000000T0000Z-170717T1915Z/
Rutland VT-Windsor VT-
244 PM EDT MON JUL 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR NORTHEASTERN RUTLAND AND NORTHWESTERN WINDSOR COUNTIES...
At 243 PM EDT, a severe thunderstorm was located over North
Sherburne, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
Rutland, Barnard, Killington, Rutland City, Bethel, Stockbridge,
Rochester, Chittenden, Mendon, Pittsfield, Royalton, Proctor,
Shrewsbury, Bridgewater, Pittsford, South Sherburne, West Bethel,
Giffords Woods State Forest Park, North Sherburne and Silver Lake
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4395 7280 4394 7278 4393 7278 4390 7266
4384 7250 4354 7281 4363 7303
TIME...MOT...LOC 1843Z 212DEG 22KT 4370 7283
HAIL...1.00IN
WIND...60MPH
$$
Lahiff652
WWUS51 KBTV 171908
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
308 PM EDT MON JUL 17 2017
VTC021-027-171917-
/O.EXP.KBTV.SV.W.0042.000000T0000Z-170717T1915Z/
Rutland VT-Windsor VT-
308 PM EDT MON JUL 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUTLAND AND
NORTHWESTERN WINDSOR COUNTIES WILL EXPIRE AT 315 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 800 PM EDT for
central and southern Vermont.
LAT...LON 4395 7280 4394 7278 4393 7278 4390 7266
4384 7250 4354 7281 4363 7303
TIME...MOT...LOC 1907Z 212DEG 22KT 4376 7278
$$
LahiffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:14 PM EDT, 2 minutes earlier.
Area forecast discussion, Jul 17, 2:14 PM EDT, 2 minutes before
Area Forecast Discussion National Weather Service Burlington VT 214 PM EDT Mon Jul 17 2017 .SYNOPSIS... A slow moving upper level disturbance approaching from southern Ontario will bring numerous showers and thunderstorms to the area this afternoon and evening. The upper level disturbance will move east on Tuesday but still a few additional showers or thunderstorms are possible again especially over eastern Vermont. A ridge of high pressure will bring warmer and drier conditions to the area on Wednesday before another frontal system moves in on Thursday and Friday with a chance of showers and thunderstorms. Cooler and drier weather are likely by Saturday under high pressure. && .NEAR TERM /THROUGH TUESDAY NIGHT/... As of 146 PM EDT Monday...Showers and thunderstorms ongoing across the North Country as of 2pm. Severe thunderstorm watch is in effect. There will be a threat for heavy rain as well as damaging winds and hail in any thunderstorm. Previous discussion follows. Today continues to look active as the upper level trof moves slowly into the St. Lawrence Valley. East of this feature, ingredients are coming to together for scattered to numerous showers and thunderstorms to develop as the atmosphere becomes sufficiently destabilized by afternoon. CAPE of 1500-2000 J/kg are expected. 0-6km shear is marginal at 20-30 kts with PW's rising to 1.25" in the mountains to as high as 1.60" in the valleys this afternoon. We should see showers and thunderstorms become fairly numerous/widespread during peak daytime heating hours. A few stronger storm cores are possible with potential for pulse storms with gusty downdraft winds, small hail, and heavy rainfall. Right now it looks like storms should propagate slowly but steadily eastward to preclude widespread flash flooding, but wouldn't be surprised to have one or two storms produce rainfall of 2 inches or so which is right at flash flood guidance thresholds for 1-3 hr duration. 850 temps should provide high temps in the 80s especially from the Champlain eastward where readings in the valleys should reach the mid 80s. Tonight convective activity will slowly wind down with the loss of insolational heating and should be most active as storms and upper level trof propagate eastward through Vermont. Thus, after midnight expect mainly dry conditions with mild temps in the 60s under partly cloudy skies. Also expecting areas of dense fog after 06z especially in the river valleys after all the expected rain. The upper level trough will continue to move east with rising heights and warm advection Tuesday. It will move out of the the North Country limiting sct showers and thunderstorms to south and east VT through early afternoon. Again high temps in the upper 70s to lower 80s with 850 temps around 13C. && .SHORT TERM /WEDNESDAY/... As of 310 AM EDT Monday...Relatively quiet period is expected Tuesday night into most of Wednesday as weak high pressure builds in behind departing upper trough. Dry weather is expected Tuesday night through at least midday Wednesday. During the afternoon hours we will see a front start to move down from Canada and there may be some showers or thunderstorms near the Canadian Border late in the day. Above normal temperatures are expected with lows generally in the upper 50s to mid 60s and highs on Wednesday in the 80s. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... As of 310 AM EDT Monday...Pattern becomes a bit more active Wednesday night through Friday as west to northwest flow aloft develops over the area and eventually more well defined front moves down from Canada to further enhance the potential for convection. Best potential for showers and storms will be Thursday into Friday. Deep layer shear increases over the area and instability develops ahead of the well defined cold front moving south out of Canada. Time of day is not conducive as the front does not look like it will move through until the overnight hours Thursday night. Something to definitely keep an eye on. Trend going into the weekend will be for a return to more seasonal temperatures with northwest flow aloft over the area. This pattern will help to keep the weather generally dry over the weekend as well. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Through 18Z Tuesday...Locally MVFR/IFR visibilities in heavier SHRA/TSRA+ this afternoon, as upper level trof moves eastward. Could be some hail, gusty winds, and heavy rain with any TSRA. Storms are pretty much past MSS and SLK but have TS mentioned at all other TAF sites over the next couple hours. Winds light and variable trending southerly 10 kts or less except higher near TSRA. Some areas of IFR Fog developing toward 04-07Z after all the rain with partial clearing and light winds. Outlook... Tuesday Night: VFR. NO SIG WX. Wednesday: VFR. Slight Chance SHRA...Slight Chance TSRA. Wednesday Night: VFR. Chance SHRA...Slight Chance TSRA. Thursday: VFR. Chance SHRA...Slight Chance TSRA. Thursday Night: VFR. Chance SHRA...Slight Chance TSRA. Friday: VFR. Chance SHRA...Slight Chance TSRA. Friday Night: VFR. Slight Chance SHRA...Slight Chance TSRA. Saturday: VFR. Slight Chance SHRA. && .MARINE... A Lake Thunderstorm Advisory is in effect. A few showers and rumbles of thunder are possible early this morning but stronger thunderstorms will develop by this afternoon. Winds on the lake will generally be light with nearly calm waves but a few of the thunderstorms will be capable of variable and shifting wind directions along with isolated higher gusts and chaotic waves. There is also some chance that a few storms may contain hail, frequent lightning, and torrential rainfall lowering visibilities briefly to under a mile. Thunderstorms should wind down early tonight. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Neiles NEAR TERM...Neiles SHORT TERM...Evenson LONG TERM...Evenson AVIATION...Neiles MARINE...Sisson
Hazardous weather outlook, Jul 17, 3:44 AM EDT, 10 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 344 AM EDT Mon Jul 17 2017 NYZ026>031-034-035-087-VTZ001>012-016>019-180745- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 344 AM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and Tonight. Numerous showers and thunderstorms are expected to develop across Vermont and northern New York today. A few stronger storms are expected, containing locally frequent lightning, strong gusty winds, hail, and brief heavy rainfall causing isolated flash flooding. Activity should decrease in areal coverage and intensity during this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SPOTTER activation will likely be needed.
In the hours before
Special weather statement, Jul 17, 11:04 AM EDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Burlington VT
1104 AM EDT MON JUL 17 2017
VTZ003-006-016-171600-
Eastern Franklin-Orleans-Lamoille-
1104 AM EDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAMOILLE...
NORTHWESTERN ORLEANS AND EASTERN FRANKLIN COUNTIES...
At 1103 AM EDT, a strong thunderstorm was located over Jeffersonville
Village, moving northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm. Torrential rainfall is also occurring, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Locations impacted include...
Waterville, Johnson Village, Jay, Jay In Franklin County, Cambridge,
Bakersfield, Westfield, Cambridge Village, Montgomery Center,
Richford, Johnson, Jeffersonville Village, Montgomery, Troy, Lowell,
Belvidere Center, Fletcher, Enosburg, Belvidere and Eden.
LAT...LON 4501 7246 4492 7229 4454 7275 4464 7293
4465 7292 4467 7294 4474 7288 4474 7286
4478 7285 4502 7265
TIME...MOT...LOC 1503Z 216DEG 20KT 4466 7280
LahiffSpecial weather statement, Jul 17, 1:10 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Burlington VT
110 PM EDT MON JUL 17 2017
NYZ028-034-035-VTZ001-002-005-006-009-016>018-171815-
Eastern Clinton-Western Essex-Eastern Essex-Western Franklin-Grand
Isle-Eastern Chittenden-Western Chittenden-Western Addison-Eastern
Franklin-Lamoille-Eastern Addison-
110 PM EDT MON JUL 17 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CLINTON...
EASTERN ESSEX...WESTERN LAMOILLE...ADDISON...SOUTHERN GRAND ISLE...
CHITTENDEN AND FRANKLIN COUNTIES...
At 110 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Plattsburgh International Airport to near
Eagle Point Campground. Movement was northeast at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Essex Junction, Burlington International Airport, Middlebury, South
Burlington, Burlington, Vergennes, Moriah, Willsboro, Crown Point,
Enosburg Falls, Westport, Elizabethtown, Franklin, Cambridge, Schroon
Lake, Westford, Colchester, Essex Junction Village, Sheldon and
Georgia.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4501 7258 4436 7284 4428 7291 4396 7301
4380 7346 4377 7380 4472 7341 4502 7281
TIME...MOT...LOC 1710Z 238DEG 32KT 4465 7347 4372 7384
LahiffLocal storm report, Jul 17, 1:44 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
144 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL SCHROON LAKE 43.83N 73.77W
07/17/2017 E0.75 INCH ESSEX NY PUBLIC
DIME SIZE HAIL AND DOWNED TREE BRANCHES
&&
EVENT NUMBER BTV1702073
NEILESSpecial weather statement, Jul 17, 2:09 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Burlington VT
209 PM EDT MON JUL 17 2017
VTZ003-004-006>008-010-012-016-018-171915-
Essex-Caledonia-Windsor-Washington-Eastern
Franklin-Orleans-Lamoille-Eastern Addison-Orange-
209 PM EDT MON JUL 17 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAMOILLE...ORANGE...
CALEDONIA...ORLEANS...EAST CENTRAL ADDISON...ESSEX...NORTHWESTERN
WINDSOR...WASHINGTON AND EAST CENTRAL FRANKLIN COUNTIES...
At 208 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Belvidere to near Hancock. Movement
was northeast at 45 mph.
Winds in excess of 30 mph and dime size hail are possible with these
storms.
Locations impacted include...
Barre, Littleton, St. Johnsbury, Montpelier, Newport City, Island
Pond, Lyndon, Haverhill, Morrisville, Orleans, Derby Center,
Charleston, Braintree Hill, Newport Town, Glover, Waterbury Village,
Websterville, Albany, Burke and Worcester.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4477 7160 4475 7163 4472 7161 4441 7171
4440 7179 4434 7185 4432 7203 4427 7206
4407 7203 4384 7291 4384 7292 4485 7263
4501 7222 4501 7153
TIME...MOT...LOC 1808Z 243DEG 41KT 4478 7263 4389 7289
LahiffSpecial weather statement, Jul 17, 2:10 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Burlington VT
210 PM EDT MON JUL 17 2017
VTZ012-019-171845-
Eastern Rutland-Windsor-
210 PM EDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WINDSOR COUNTY...
At 210 PM EDT, a strong thunderstorm was located over Reading, moving
northeast at 45 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
White River Junction, Woodstock, Hartland Four Corners, Windsor,
Woodstock Village, Ludlow, Cavendish, Ludlow Village, Quechee,
Plymouth, Hartland, Reading, Hartford, West Windsor, Weathersfield,
Norwich, Mount Holly, Shrewsbury, Bridgewater and Plymouth Union.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4350 7282 4377 7221 4375 7222 4374 7225
4370 7231 4367 7231 4360 7234 4357 7238
4354 7238 4351 7240 4350 7238 4344 7239
4335 7269
TIME...MOT...LOC 1810Z 243DEG 41KT 4349 7256
LahiffLocal storm report, Jul 17, 2:16 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
216 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM LIGHTNING PERU 44.58N 73.53W
07/17/2017 CLINTON NY PUBLIC
LIGHTNING HIT A TREE
&&
EVENT NUMBER BTV1702074
NEILESThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:11 PM EDT | Special Weather Statement | BTV | Addison | 64 min |
| Jul 16, 8:30 PM EDT | Flash Flood Warning | BTV | Addison | 2 hr |
| Jul 17, 11:04 AM EDT | Special Weather Statement | BTV | Lamoille | 56 min |
| Jul 17, 1:10 PM EDT | Special Weather Statement | BTV | Addison, Chittenden, Franklin | 65 min |
| Jul 17, 2:02 PM EDT | Flash Flood Warning | BTV | Lamoille, Washington | 6 hr |
| Jul 17, 2:09 PM EDT | Special Weather Statement | BTV | Caledonia, Essex, Lamoille, Orange, Orleans, Washington | 66 min |
| Jul 17, 2:10 PM EDT | Special Weather Statement | BTV | Windsor | 35 min |
| Jul 17, 3:12 PM EDT | Special Weather Statement | BTV | Caledonia, Orange | 63 min |
| Jul 17, 5:04 PM EDT | Special Weather Statement | BTV | Windsor | 56 min |
| Jul 17, 5:18 PM EDT | Severe Thunderstorm Warning | BTV | Rutland, Windsor | 57 min |
| Jul 17, 5:29 PM EDT | Flash Flood Warning | BTV | Rutland, Windsor | 3 hr |
| Jul 17, 6:13 PM EDT | Severe Thunderstorm Warning | BTV | Windsor | 62 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.